Lightning, Arapahoe
- When
- July 21, 1:50 PM MST
- Where
- Arapahoe County, 1.54 mi NNW of Walnut Hills
- Property damage
- $70,000
- Reported by
- Newspaper
- Coordinates
- 39.599, -104.845
Lightning triggered a fire which caused major structural damage to a home.
Lightning struck a home and caused substantial fire damage. Five people were in the home but no one was injured.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning struck a home and caused substantial fire damage. Five people were in the home but no one was injured. There was structural damage to both the interior and exterior of the residence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 1:40 PM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MDT THU JUL 21 2011 .SHORT TERM...THUNDERSTORMS THIS AFTERNOON ARE DEVELOP SOUTH AND EAST OF DENVER EARLY THIS AFTERNOON. LOW LEVEL MOISTURE HAS MIXED OUT ALONG THE URBAN CORRIDOR WITH DEWPOINTS IN THE 30S AND LOWER 40S...WITH READINGS IN THE MID 50S FURTHER EAST. STORMS ALONG THE FRONT RANGE WILL BE HIGHER BASED SO GUSTY WINDS THE MAIN ISSUE THIS EVENING...CAPES IN THE 300-800 J/KG RANGE. FURTHER EAST THE MSTR IN DEEPER WITH LAPSE SFC CAPES AROUND 1500 J/KG. LOW POTENTIAL FOR SEVERE BUT BEST POTENTIAL EAST OF A LINE FM JULESBURG TO AKRON TO LIMON THIS EVENING. WET MICROBURST POTENTIAL...WITH HEAVY RAIN AND WIND GUSTS TO 60 MPH. ON FRIDAY...THE AIRMASS WILL CONTINUE TO DRY AS THE SUBTROPICAL MOISTURE GETS PUSHED FURTHER TO THE EAST AND SOUTH. WL KEEP THE MENTION OF ISOLD TSTMS SOUTH AND EAST OF DENVER AND IN THE MTNS BUT DRY ELSEWHERE. NO CHANGES TO THE TEMPERATURES GRIDS AT THIS TIME. .LONG TERM...LATEST MODEL SUITE HAS MAINTAINED A SIMILAR SOLUTION OF THE WEATHER PATTERN ACROSS COLORADO FOR THE NEXT SEVERAL DAYS. THE WARMEST AND DRIEST DAYS ARE STILL SHAPING UP FOR FRIDAY AND SATURDAY. MOISTURE THEN INCREASES BY SUNDAY BEHIND A WEAK BACKDOOR COLD FRONT...AND UNDERNEATH THE PLUME OF MONSOONAL MOISTURE THAT SHIFTS SLOWLY NORTHWARD BACK ACROSS THE FORECAST AREA. THE ATMOSPHERE ON FRIDAY IS LARGELY CAPPED BY WARM AIR ALOFT...BUT WITH STRONG SURFACE HEATING STILL CANT RULE OUT ISOLATED HIGH BASED STORMS WORKING OFF THE FOOTHILLS AND ACROSS THE PLAINS DURING THE EVENING. THERE IS EVEN SOME WEAK LARGE SCALE LIFT ALSO NOTED IN THE Q-G VERTICAL MOTION FIELDS TO HELP EVENING CONVECTION. ON SATURDAY...THE AIRMASS SHOULD DRY AND STABILIZE EVEN FURTHER WITH DRIER WESTERLY FLOW ALOFT DOMINATING. WE WILL KEEP THE FORECAST DRY WITH THE ONLY EXCEPTION BEING IN THE PARK COUNTY AREA WHERE ONLY SLIGHTLY BETTER MOISTURE HOLDS IN PLACE. BY SATURDAY NIGHT AND SUNDAY...A WEAK BACKDOOR COLD FRONT IS EXPECTED TO PUSH ACROSS THE PLAINS. THIS WILL LEAD TO BETTER MOISTURE AND SLIGHTLY COOLER TEMPERATURES FOR SUNDAY. MONSOONAL MOISTURE PLUME IS ALSO EXPECTED TO SHIFT BACK NORTHWARD ACROSS THE STATE...ALLOWING PRECIPITABLE WATER VALUES TO INCREASE FROM ONLY AROUND 0.50 INCH ON SATURDAY TO AS MUCH AS 1 TO 1.25 INCHES BY SUNDAY EVENING. BARRING ANY STRONG CAPPING...STORMS SHOULD BE MORE NUMEROUS AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THE OVERALL WEATHER PATTERN IS EXPECTED TO CHANGE VERY LITTLE FOR MONDAY AND TUESDAY...WITH DAYTIME HEATING DRIVING CONVECTION. THIS SHOULD KEEP BEST COVERAGE IN/NEAR HIGHER TERRAIN WITH LIGHT FLOW ALOFT. BY WEDNESDAY AND THURSDAY...A FEW WEAK SHORTWAVES MAY BRUSH THE AREA IN SLIGHTLY STRONGER WESTERLY FLOW ALOFT. AT THIS TIME...THE MAIN MONSOONAL MOISTURE PLUME IS NOT EXPECTED TO SHIFT BACK TOO FAR TO THE SOUTH WITH ANY OF THESE WAVES...SO HAVE INCREASED POPS A BIT FOR THE WEDNESDAY AND THURSDAY TIME FRAME. && .AVIATION...ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS ACROSS THE AREA. BEST CHANCE FOR STORMS WILL BE SOUTH AND EAST DENVER. THE THUNDERSTORMS ALONG THE FRONT RANGE SHOULD BE OUT OF THE AREA BY 02Z. GUSTY OUTFLOW WINDS TO 40 KNOTS WILL BE THE MAIN THREAT WITH THE STORMS. LIGHT WINDS AND CLEARING SKIES WILL OCCUR AFTER 04Z. && .HYDROLOGY...THE THREAT FOR FLASH FLOODING IS VERY LOW THIS EVENING AND THEN AGAIN FRIDAY AFTERNOON AND EVENING. AIRMASS IS DRIER AND STORMS WILL BE MOVING AROUND 20 MPH. A PLUME OF MONSOONAL MOISTURE AND A WEAK BACKDOOR COLD FRONT IS EXPECTED TO BRING AN INCREASE IN MOISTURE AND PRECIPITABLE WATER VALUES BY SUNDAY. THE HIGHER MOISTURE CONTENT SHOULD THEN REMAIN IN PLACE THROUGH MUCH OF NEXT WEEK. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING PROBLEMS. FLOOD ADVISORIES CONTINUE FOR THE SOUTH PLATTE RIVER IN SEDGWICK COUNTY UNTIL FRIDAY EVENING...AND FOR THE COLORADO RIVER NEAR GRANBY THROUGH FRIDAY AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COOPER LONG TERM....BARJENBRUCH AVIATION...COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1045 AM MDT THU JUL 21 2011 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1045 AM MDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS WILL BE ALONG AND SOUTH OF INTERSTATE 76. MAIN THREAT WITH MOST OF THE THUNDERSTORMS WILL BE GUSTY OUTFLOW WINDS TO 50 MPH AND BRIEF HEAVY RAIN. THE AIRMASS WILL REMAIN WARM TODAY WITH HIGHS ACROSS NORTHEAST COLORADO TOPPING 90 DEGREES. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS IS LOW...THERE IS STILL THE POTENTIAL FOR STRONG WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH AFTER 5 PM ALONG AND EAST OF A LINE EXTENDING FROM STERLING TO AKRON TO LIMON. THIS IS WHERE DEEPEST MOISTURE AND INSTABILITY WILL EXIST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRIER AND WARMER CONDITIONS CAN BE EXPECTED FRIDAY AND SATURDAY WITH ONLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS BOTH DAYS. THOSE STORMS WILL PRODUCE GUSTY WINDS AND ONLY LIGHT RAINFALL. THE CHANCE OF THUNDERSTORMS WILL BE INCREASING AGAIN BY LATE IN THE WEEKEND AND ESPECIALLY INTO THE MIDDLE PART OF NEXT WEEK. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THE RETURN OF A MONSOONAL MOISTURE PLUME WILL BRING THE BETTER CHANCE OF THUNDERSTORMS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/BARJENBRUCH
The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
1 lightning. Local standard time, as filed.
Lightning triggered a fire which caused major structural damage to a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331583.